The CDC and FDA have reported an outbreak of fungal meningitis that has been traced to an epidural steroid injection.
There have been 35 cases in six states and five deaths, Benjamin Park, MD, medical officer of the Mycotic Diseases Branch of the CDC, said during a media briefing today. Infected patients presented 1-4 weeks following their injection with symptoms such as fever, new or worsening headache, nausea or symptoms consistent with stroke, Park said. Some of the symptoms were very mild in nature.
All patients had received an injection of preservative-free, methylprednisolone acetate made by the New England Compound Center in Framingham, MA. Three lots of the drug have been voluntarily recalled by the company.
“Despite the current recall, we expect to see additional cases as this investigation unfolds,” Park said. “However, it is possible that if all patients are identified soon and started on appropriate antifungal therapy, some of the unfortunate consequences may be averted.”
Both the CDC and the FDA recommend that all health care personnel cease use of products produced by the New England Compound Center and remove them from their pharmacy inventory. CDC also recommends that physicians contact all patients who have received injections of any of the products from the three recalled lots to determine if they are experiencing any symptoms.
The Tennessee Department of Health reported the first patient who developed meningitis approximately 19 days after receiving an injection of methylprednisolone acetate. Although initial cultures of cerebrospinal fluid and blood were negative for infection, a fungus was isolated later from the cerebrospinal fluid. So far, fungus has been identified in the specimens of five patients.
According to Ilisa Bernstein, PharmD, director of the Office of Compliance of FDA’s Center for Drug Evaluation and Research, the FDA has detected fungal contamination of a sealed vial of methylprednisolone acetate injection that was collected from the New England Compound Center.
The New England Compound Center has voluntarily ceased distribution of all of their products, has expanded its recall and shut down all operations. However, FDA is advising all health care practitioners not to use any product originated from the facility.
“Investigation is ongoing, but given the severity of the illness, we believe these cautionary measures are warranted to protect public health,” Bernstein said. “We are urging physicians and other health care practitioners to check their drug supplies and purchase records to determine if they have purchased products from the New England Compound Center, to discontinue their use and isolate those products from their supply.”
According to Park, 23 states have received medications from the New England Compound Center: California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia.